Psychosis in the ED: A case of NMDA receptor antibody encephalitis.
Anti-N-methyl-d-aspartate antibody receptor (NMDAR) encephalitis is a newly recognized disease increasing in diagnostic frequency. A 27-year-old female presented with symptoms of oral dyskinesia, tachycardia, and altered mental status following a three-month history of depression, lethargy, catatonia, and auditory hallucinations. We utilized our facilities neurology and psychiatry consult services, performed a lumbar puncture (LP), and requested NMDAR antibody titers. Following admission the Anti-NMDAR antibody titer was elevated warranting treatment with intravenous immunoglobulin (IVIG), corticosteroids, and later rituximab. Organic causes of psychosis are often overlooked in the emergency department, particularly in patients with a history of psychiatric illness. An understanding and awareness of NMDAR encephalitis allows for timely diagnosis, prompting quicker treatment. Emergency physicians should maintain an index of clinical suspicion for NMDAR encephalitis when encountering patients with progressive symptoms of catatonia and psychosis of unclear etiology.